Missouri, 2020Flood in Missouri, May 1 to 6, 2020
May 1 to 6, 2020 · NWS PAH · 1 event in 1 county or zone
Along parts of the Mississippi River, minor flooding occurred during early May in response to a few rounds of thunderstorms from late April into early May. The gage at Cape Girardeau had been above flood stage since mid March.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $20,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Along parts of the Mississippi River, minor flooding occurred during early May in response to a few rounds of thunderstorms from late April into early May. The gage at Cape Girardeau had been above flood stage since mid March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 10:39 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Apr 30, 10:39 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1139 PM CDT Thu Apr 30 2020
.UPDATE...
Issued at 1140 PM CDT Thu Apr 30 2020
Updated the aviation discussion for the 06Z TAF issuance.
&&
.SHORT TERM...(Tonight through Saturday)
Issued at 246 PM CDT Thu Apr 30 2020
Quite the spread in weather conditions across the forecast area
this afternoon. Across southwest Indiana into the Owensboro area,
a stubborn midlevel stratus deck continues to pivot around the
backside of an area of low pressure centered near Toledo.
Temperatures are in generally in the upper 50s here. Further to
the west across southeast Illinois and much of western Kentucky, a
shallow diurnal CU field has developed with temperatures in the
lower to middle 60s. In southeast Missouri and southwest Illinois,
skies are mostly sunny. In this area, KPOF and KCGI have cracked
70 degrees. Gradient winds have been breezy at times, from the
northwest with gusts of 20-25 kts at times.
Expecting skies to clear and gradient winds to relax across the
entire FA tonight as the low slowly departs the region, and
surface high pressure arrives. With stout ridging overhead, Friday
will feature mostly sunny skies and warmer temperatures, with
highs in the lower to middle 70s. Friday night into Saturday, high
pressure will slide to our east, and a warm front will lift
northward through the region. Can't rule out some sprinkles or a
light rain shower with this feature Friday night and Saturday
morning, but have maintained silent POPs for now. After the warm
front lifts north of the area, southerly flow will advect
increasing heat and moisture. High temperatures on Saturday will
warm into the lower 80s, with noticeably higher dew point values
in the lower 60s.
.LONG TERM...(Saturday night through Thursday)
Issued at 246 PM CDT Thu Apr 30 2020
We enjoy the 10F+ spread of warmth this weekend, ahead of the next
and most significant weather system in our long term portion of the
forecast. An approaching front on Sunday, will encounter surface
temps approaching 80F, and a dew point tongue well into the 60s.The
front will be fast moving, powered by increasing upper level winds,
though the best energy with these will be passing to the north. The
front is driven to the doorstep of the FA by 12Z Sunday, when some
elevated warm sector instability could initiate a few storms in our
farthest northwest tier. We went ahead and included its mention
then, and spread that mention across the remainder of the FA during
the morning hours.
During the afternoon hours, we are warm sectored, and then pieces of
energy out of the phasing northern/southern streams drive it on thru
the FA fairly quickly, with a pm/evening best chance time period for
convergence along/ahead of this boundary. 0-1KM MUCape is peaking
(approx 500-1500 J/KG) then, and PW's nearing the 99th percentile
and ensemble columnar moisture approaching 2 standard deviations
suggests heavy rain will be possible with these fast moving cells.
These ingredients coming together spell a potential risk area in the
near future, but more consistent signaling of the still varying
space/time parameters will play into that eventuality.
After fropa late Sunday, the NBM mean blends the pops thru Sunday
night, and that might be overdone in reality, but not in
practicality. We'll accept the linger until the energy is
definitively moved off, which is the collaborative/persistence
approach we've all been taking.
The NBM finally catches up to our forecast edits for a relative lull
Monday today, latching onto that pretty good, before bringing in the
next frontal system/pops late Monday night into Tuesday. We dry out
again after that.
After the weekend warmth of near 80s/60s, the zonal/transitory flow
pattern allows temps to settle back to seasonal norms in the
70s/50s.
&&
.AVIATION...
Issued at 1140 PM CDT Thu Apr 30 2020
VFR conditions will continue through this TAF period. The last
remaining clouds have cleared out of KOWB leaving clear skies for
the rest of the night through the morning at all sites. High cloud
will move in late tomorrow afternoon through the evening. Winds
will be light, eventually turning southerly towards the end of the
forecast period.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...ATL
SHORT TERM...DWS
LONG TERM...DH
AVIATION...ATL
Hazardous weather outlook, Apr 30, 1:48 PM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
248 PM CDT Thu Apr 30 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
248 PM CDT Thu Apr 30 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms are forecast Sunday and Sunday night, and again late
Monday night through Tuesday evening. The best chance of stronger
storms looks to be Sunday afternoon, when gusty winds, lightning,
and locally heavy rains will be the primary hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Cape Girardeau
- When
- May 1, 12:00 AM CST to May 6, 2:00 AM CST
- Where
- Cape Girardeau County, 1.04 mi SSW of Cape Girardeau to 1.09 mi SSW of Gulf Jct
- Cause
- Heavy Rain
- Crop damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.286, -89.537
Minor river flooding occurred in the Cape Girardeau area. Low-lying fields, a few river access roads, and some riverfront parkland was under water. Some crop damage occurred to early planted crops.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 1, 20201 death · 1 event
- Flood in Ohio, May 1 to 31, 2020$100,000 · 1 event
- Flooding in Illinois, May 1 to 13, 2020$80,000 · 5 events
- Flooding in Alaska, May 1 to 10, 2020$50,000 · 2 events
- Drought in Texas, May 1 to 26, 202018 events
- Drought in New Mexico, May 1 to 31, 202017 events
- Drought in Texas, May 1 to 18, 202011 events
- Flooding in South Dakota, May 1 to 31, 20209 events
- Drought in Florida, May 1 to 26, 20207 events
- Flooding in Arkansas, May 1 to 31, 20206 events
- Drought in Guam, May 1 to 31, 20205 events
- High Wind in California, May 1, 202056 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885693.